I feel like Im giving up or losing the battle
Dec 30, 2012
I was diagnosed with AIDS in June of 2011. I had PCP pneumonia and spent a few weeks in intensive care. My t cell count was 9 and my doctor thought I might not pull through. I have been on Atripla and Bactrim for 18 months and my t cells have risen to 167. I have gained 35 pounds, back to a weight of 175-180 (I was at 143 and am 6 feet tall when I left the hospital). My viral load is now undetectable but I'm starting to have real depression symptoms: worthlessness, my family not being supportive, and having to take in three boarders to keep my home. I'm an artist and was really painting again and am involved with Visual Aids, but the holidays seem to have taken its toll. My children will no longer talk to me and I turn 60 in January. I do have a few positive things happening but I don't want to get out of bed lately or leave my house. I am gaining belly fat that I have never had and have really low motivation. I'm also on 150mgs per day of Sertraline for depression, 10 mg of Zolpidem for sleep along with Lorazepam 1mg for anxiety up to three per day. I don't feel suicidal but am starting to wonder how I am going to turn this depression around and get my life back. I was doing so much better three or four months ago but now I feel I'm going down fast. Any suggestions?
Response from Dr. Fawcett
Thanks for writing. You have been through a great deal of loss and change in the last 18 months, so in a sense it is not surprising that you are experiencing these symptoms. Adjusting to a diagnosis of AIDS, including not just psychologically working through the implications but the physical aspects as well, takes time. It is an ongoing process and it is not unusual for a significant number of people to get symptoms of depression and anxiety. This is often compounded (as it is in your case) but psychosocial factors such as lack of family support, financial issues, isolation, feelings of worthlessness, and a lack of support in general. Unfortunately all of this is exacerbated with the holidays.
I would first focus on what is going well for you. Your t cells are rebounding, your viral load is undetectable, and you are gaining back weight. As for the depression, medications to control some of these symptoms can be very effective. Many people living with HIV/AIDS take an antidepressant and sleep aid with good effect. Be cautious with the Lorazepam on a long-term basis. One can rapidly build tolerance, the effect of which actually compounds the symptoms it was meant to control. All of these psychotropic drugs can interact with your HIV meds to aggravate symptoms, so speak with your physician about how you might adjust them. Remember that it is essential to work with you doctor if you decide to cut back on any of them.
Psychotropic meds work best in conjunction with therapy or other types of social support, which you didn't mention. I would strongly recommend connecting with others in your situation. A support group, psychotherapy, and social involvement are essential to work through the normal feelings you are experiencing. The beauty of such connections is that they also provide self-esteem through the wisdom and experience you can share with others.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Do People Catch HIV From Sex With A Prostitute?
- Black Spots After Sex With Hooker Condom Broke Worried I Have HIV
- Flu Symptoms After Touching Dried Blood Worried I Have HIV
- Itchy Balls After Touching Anus Sign Of HIV AIDS
- Night Sweats After Sex With Sex Worker Sign Of HIV AIDS
- Swollen Lymph Glands After Licking Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.